Alert archive / Alabama / Flash Flood Warnings in 2008

Flash Flood Warning 9, NWS Huntsville, AL

May 27, 2008Lauderdale County, Lawrence County, Limestone County, Alabama

NWS Huntsville, AL issued this flash flood warning at May 27, 2008, 10:41 AM CDT for Lauderdale County, Lawrence County, Limestone County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2008, 10:41 AM CDT (15:41 UTC)
Expired
May 27, 2008, 1:45 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Lauderdale County, AL, Lawrence County, AL, Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 107 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 11:25 AM CDTHEAVY RAIN 0Rogersville, ALMARTY BROMAN REPORTED 6.15 INCHES OF RAIN THROUGH 1125 AM. IN ADDITION, 1 INCH OF RAINFALL WAS REPORTED ON THE 26TH. THESE REPORTS WERE MEASURED IN ROGERSVILLE ON CR 26.
May 27, 11:25 AM CDTHEAVY RAIN 6.15Rogersville, ALMARTY BROMAN REPORTED 6.15 INCHES OF RAIN THROUGH 1125 AM. IN ADDITION, 1 INCH OF RAINFALL WAS REPORTED ON THE 26TH. THESE REPORTS WERE MEASURED IN ROGERSVILLE ON CR 26.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 271543
FFWHUN
ALC077-079-083-271845-
/O.NEW.KHUN.FF.W.0009.080527T1541Z-080527T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1041 AM CDT TUE MAY 27 2008

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
  EASTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
  NORTHEASTERN LAWRENCE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 145 PM CDT

* EMERGENCY MANAGEMENT AND LOCAL LAW ENFORCEMENT OFFICIALS           
  REPORTED FLASH FLOODING FROM THUNDERSTORMS AND HEAVY RAIN IN THE   
  WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  MALLARD CREEK WILDLIFE MANAGEMENT AREA AND                         
  CAMPGROUNDS AND THE CITIES OF ROGERSVILLE...HILLSBORO...AND CADDO.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

LAT...LON 3501 8736 3501 8715 3447 8712 3447 8726

$$

KULA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:33 AM CDT, 7 hours 8 minutes earlier.

Area forecast discussion, May 27, 3:33 AM CDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
333 AM CDT TUE MAY 27 2008

.DISCUSSION...
VERARCHING PATTERN THROUGH WEDNESDAY CONSISTS OF MULTIPLE SHORTWAVES
EMBEDDED IN GENERALLY ZONAL FLOW ACROSS THE SE STATES AT H5...WITH
SURFACE/NEAR SURFACE SOUTHERLY FLOW ADVECTING IN COPIOUS GULF
MOISTURE. MCS GENESIS REGION CONTINUES OVER THE CENTRAL
PLAINS...WITH EASTWARD EVOLUTION BRINGING MULTIPLE ROUNDS OF -TSRA
TO MANY AREAS OF THE MID SOUTH.

FOR TODAY...06Z RUC ANALYSIS CAPTURES VORT MAX CURRENTLY MOVING
ACROSS NORTHWESTERN ALABAMA WELL...AND 06Z RUC/00Z NAM BOTH INDICATE
THIS ENERGY WILL STALL OVER NORTHERN ALABAMA AROUND 12Z-15Z THIS
MORNING. DESPITE THAT RESIDENT AIR MASS WAS ALREADY WORKED THROUGH
EARLIER...AM EXPECTING SUNRISE REDEVELOPMENT WITH MORNING PROGRESSION
THROUGH CWFA. WITH MAIN ENERGY RESIDING JUST NORTH OF THE TN/AL
BORDER...SUSPECT THAT HIGHEST CHANCES WILL BE NORTHWEST. THIS WAVE
WILL LIFT BY LATE MORNING...AND EXPECT A BREAK IN TSRA ACTIVITY DURING
THE MIDDAY PERIOD. AFTERNOON REDEVELOPMENT WILL OF COURSE DEPEND ON
EARLY MORNING ACTIVITY AND MIDDAY RESPITE...NOT TO MENTION ANY
LINGERING OUTFLOW BOUNDARIES OVER OR NEAR THE CWFA. BUT REGARDLESS OF
IMPETUS...EXPECT AFTERNOON TSRA COVERAGE TO BE SIMILAR TO MONDAY.
PARAMETERS THIS AFTERNOON ARE SIMILAR TO YESTERDAY...SO AGAIN EXPECT
A THREAT OF A FEW STRONG STORMS WITH SMALL HAIL AND LOCALLY HEAVY
RAINFALL. GIVEN THAT SOME AREAS IN NORTHWESTERN ALABAMA RECEIVED
SEVERAL INCHES OF RAIN MONDAY EVENING...FLOODING MAY BECOME A
CONCERN WITH TRAINING CELLS.

UNLIKE MONDAY NIGHT...TUESDAY NIGHT SHOULD SEE LESS -TSRA COVERAGE
IN THE LATE EVENING ONCE THE AFTERNOON/EARLY EVENING -TSRA
DISSIPATE. TOWARD SUNRISE ON WEDNESDAY...ANOTHER VORT MAX WILL ENTER
NORTHWESTERN ALABAMA COINCIDENT WITH A SURFACE COLD FRONT SAGGING
SOUTH FROM TENNESSEE. THIS COMBINATION WILL SERVE AS THE IMPETUS FOR
SCATTERED -TSRA THROUGH THE DAY AHEAD OF AND ALONG THE FRONT. PWATS
STILL PUSH 2.00 INCHES AND WHILE THERE IS VERY LITTLE IN TERMS OF
SHEAR...LAPSE RATES REMAIN SUPPORTIVE OF SMALL HAIL IN THE STRONGER
STORMS.

SHOWERS WILL TAPER BEHIND THE FRONT AS A DRIER AIRMASS ADVECTS
SOUTHWARD. THIS FRONT...HOWEVER...DOES NOT CLEAR THE STATE...BUT
INSTEAD STALLS OVER THE MIDSTATE ON THURSDAY BEFORE MOVING NORTHWARD
AGAIN ON FRIDAY AS A WARM FRONT. SO THE QUESTION REMAINS OF WHETHER
THE FRONT WILL MOVE FAR ENOUGH SOUTH AND QUICKLY ENOUGH TO KEEP A
DRY FORECAST IN FOR THURSDAY. AT THIS POINT...SOUNDINGS SUGGEST THAT
MOST OF THE TENNESSEE VALLEY WILL BE JUST DRY ENOUGH...BUT WITH A
NORTH-SOUTH POP GRADIENT.

GIVEN THE RATHER FAST RETURN TO SOUTHERLY FLOW...THE NEAR-SEASONABLE
TEMPERATURES OF TUESDAY AND WEDNESDAY WILL BE REPLACED BY READINGS
IN THE U80S TO AROUND 90 BY FRIDAY AHEAD OF THE NEXT SYSTEM WHICH IS
POISED TO AFFECT THE CWFA ON SATURDAY NIGHT INTO SUNDAY AS A COLD
FRONT DROPS THROUGH THE AREA. AFTER A DRY START TO THE WORK
WEEK...SOUTHERLY FLOW WILL AGAIN RETURN BY TUESDAY WITH MOISTURE
AGAIN ON THE INCREASE SO WILL INTRODUCE SMALL POPS ATTM.

COORDINATED WITH FFC AND OHX...THANKS.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    82  67  82  65 /  70  30  50  20
SHOALS        84  68  84  65 /  70  30  50  20
CULLMAN       85  68  83  66 /  70  30  50  30
FAYETTEVILLE  81  65  81  63 /  80  30  50  20
ALBERTVILLE   84  68  84  67 /  70  30  50  30
FORT PAYNE    82  64  83  65 /  70  30  50  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JLL
Hazardous weather outlook, May 27, 5:15 AM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
515 AM CDT TUE MAY 27 2008

ALZ001>010-016-TNZ076-096-097-271830-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
515 AM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

MORE SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE TENNESSEE
VALLEY TODAY...AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE
WEST. A ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED DURING THE
MORNING. THESE SHOWERS SHOULD END DURING THE LATE MORNING TO EARLY
AFTERNOON...WHICH WILL ALLOW SOME HEATING...AND FURTHER DESTABILIZE
THE ATMOSPHERE. THIS WILL LEAD TO ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS FROM THE LATE AFTERNOON INTO THE EVENING.

GIVEN THE HIGH AMOUNTS OF MOISTURE PRESENT IN THE ATMOSPHERE...THERE
IS A RISK FOR LOCALLY HEAVY RAIN. ADDITIONAL HEAVY RAINS FALLING ON
ALREADY WET GROUND ACROSS NORTHWEST ALABAMA MAY CAUSE WATER RUNOFF
AND FLASH FLOODING PROBLEMS...ESPECIALLY THOSE AREAS WEST OF THE
QUAD CITIES.

A FEW OF THE STORMS COULD BECOME STRONG TO MARGINALLY SEVERE.
DAMAGING WINDS IN EXCESS OF 60 MPH...AND HAIL TO PENNY SIZE ARE THE
PRIMARY WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A CHANCE OF FOG DEVELOPING BEFORE DAYBREAK WEDNESDAY...
ESPECIALLY AROUND AREAS THAT HAVE RECEIVED RECENT RAINS.

OTHERWISE...A COLD FRONT WILL APPROACH THE AREA DURING WEDNESDAY.
THIS FRONT INTERACTING WITH AN ALREADY MOIST AND UNSTABLE ATMOSPHERE
COULD HELP MORE SHOWERS AND THUNDERSTORMS DEVELOP. SOME OF THESE
STORMS COULD BECOME STRONG TO SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL...AND LOCALLY HEAVY RAINFALL.

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE FORECAST
AREA SATURDAY AND SUNDAY...AS A WEAK COLD FRONT MOVES ACROSS THE
TENNESSEE VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...

ORGANIZED ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS AND
EMERGENCY MANAGERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS AND
ANY SEVERE WEATHER REPORTS.

RSB

In the hours before

Local storm report, May 27, 7:35 AM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
735 AM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     TSTM WND DMG     CHALYBEATE SPRINGS      34.57N 87.23W
05/27/2008                   LAWRENCE           AL   EMERGENCY MNGR

            TREE BLOWN DOWN ONTO A MOBILE HOME AND A CAR IN THE
            CHALYBEATE SPRINGS COMMUNITY. PEA SIZE HAIL ALSO
            REPORTED.

&&

MP
Local storm report, May 27, 7:38 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
738 AM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     TSTM WND DMG     CHALYBEATE SPRINGS      34.57N 87.23W
05/27/2008                   LAWRENCE           AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN THE CHALYBEATE SPRINGS
            COMMUNITY.

&&

MP
Local storm report, May 27, 7:40 AM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
740 AM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     TSTM WND DMG     CHALYBEATE SPRINGS      34.57N 87.23W
05/27/2008                   LAWRENCE           AL   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTS QUARTER SIZE HAIL AND 60
            MPH WINDS /MEASURED/ IN EASTERN LAWRENCE COUNTY NEAR
            ELHS.

&&

MP
Local storm report, May 27, 8:46 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
846 AM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      2 SE CHALYBEATE SPRINGS 34.54N 87.20W
05/27/2008                   LAWRENCE           AL   EMERGENCY MNGR

            TWO FEET OF WATER REPORTED NEAR THE INTERSECTION OF
            COUNTY LINE ROADS 170 AND 319 NEAR CHALYBEATE SPRINGS.

&&
Local storm report, May 27, 9:38 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
938 AM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     FLASH FLOOD      CHALYBEATE SPRINGS      34.57N 87.23W
05/27/2008                   LAWRENCE           AL   PUBLIC

            COUNTY ROAD 214 AT REEDS GROCERY STORE REPORTED CLOSED IN
            THAT AREA.

0925 AM     FLASH FLOOD      CHALYBEATE SPRINGS      34.57N 87.23W
05/27/2008                   LAWRENCE           AL   PUBLIC

            COUNTY ROAD 170 IN THE CHALYBEATE SPRINGS AREA WAS CLOSED
            DUE TO FLASH FLOODING NEAR THE MARS CHAPEL CHURCH.

&&

KWEBER
Local storm report, May 27, 10:09 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1009 AM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     TSTM WND DMG     CHALYBEATE SPRINGS      34.57N 87.23W
05/27/2008                   LAWRENCE           AL   EMERGENCY MNGR

            TREE BLOWN DOWN ONTO A MOBILE HOME AND A CAR IN THE
            CHALYBEATE SPRINGS COMMUNITY ON COUNTY ROAD 217. PEA SIZE
            HAIL ALSO REPORTED.

0725 AM     TSTM WND DMG     CHALYBEATE SPRINGS      34.57N 87.23W
05/27/2008                   LAWRENCE           AL   EMERGENCY MNGR

            TREE FELL ON FRONT PORCH OF HOUSE AND FRONT PORCH PULLED
            OUT FROM DOUBLE WIDE TRAILER ON COUNTY ROAD 301.

&&

KWEBER

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:32 AM CDTSevere Thunderstorm WarningHUNLawrence, Morgan28 min
May 27, 7:42 AM CDTFlash Flood WarningHUNLauderdale, Lawrence, Limestone3 hr
May 27, 8:39 AM CDTFlash Flood WarningHUNColbert, Lauderdale, Lawrence3 hr
May 27, 9:43 AM CDTFlash Flood WarningHUNColbert2 hr
May 27, 11:42 AM CDTFlash Flood WarningHUNColbert, Lauderdale, Lawrence2 hr
May 27, 1:36 PM CDTFlash Flood WarningHUNColbert, Franklin, Lauderdale, Lawrence6 hr
May 27, 1:53 PM CDTFlash Flood WarningHUNCullman2 hr
May 27, 1:59 PM CDTSevere Thunderstorm WarningHUNColbert, Lawrence46 min
May 27, 2:11 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence49 min
May 27, 2:40 PM CDTSevere Thunderstorm WarningHUNColbert, Lawrence50 min
May 27, 2:59 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence31 min
May 27, 3:18 PM CDTSevere Thunderstorm WarningHUNMarshall42 min
May 27, 4:29 PM CDTSevere Thunderstorm WarningHUNJackson, Marshall17 min

Nearby

Flash Flood Warnings in Alabama, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.